[Skip to Content]
[Skip to Content Landing]
Article
January 23, 1954

NERVOUS SYSTEM DAMAGE FOLLOWING PARAVERTEBRAL BLOCK WITH EFOCAINEREPORT OF THREE CASES

JAMA. 1954;154(4):329-330. doi:10.1001/jama.1954.02940380039010a
Abstract

It has recently become well recognized that anesthetic agents injected into the subarachnoid space may damage nervous tissue and cause meningeal irritation manifested by pleocytosis and increased protein in the spinal fluid. Light and co-workers inferred that "probably there is in every case some toxic reaction produced in nervous tissue by the agents used for spinal anesthesia ..." 3 Neurological sequelae of spinal anesthesia are sometimes severe and apparently permanent. An almost unavoidable hazard of paravertebral nerve block is inadvertent injection of the agent used into the subarachnoid space. This probably occurs because of an outward prolongation of the subarachnoid space or in other instances because of movement of the patient and tearing of the tissues after the needle is in place. At least one case of severe spinal cord damage following a paravertebral block has been reported.

Efocaine is a relatively new anesthetic agent that offers the advantage of

First Page Preview View Large
First page PDF preview
First page PDF preview
×